West Virginia, 2008

Flash Flooding and Hail in West Virginia, August 13, 2008

August 13, 2008 · NWS RLX · 12 events in 3 counties and zones

An axis of maximum low level moisture convergence was centered over the mountainous counties during the afternoon. Dew points increased into the lower 60s in the southeast upslope flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An axis of maximum low level moisture convergence was centered over the mountainous counties during the afternoon. Dew points increased into the lower 60s in the southeast upslope flow. Thunderstorms developed during the late afternoon and drifted toward the east or southeast. However, new storms tended to redevelop to the northwest of the initial storms. This helped to cause training of the storms in 2 areas. One stretched across a portion of Raleigh County from near Lester and Glen Daniel on east toward Beckley, Beaver, and the Raleigh County Airport. The airport measured 2.6 inches of rain in 2 hours with a total of 2.9 inches in 3 hours. The cooperative observer in Beckley had a total of 3.8 inches. The other area that saw the heaviest rain was around the Kumbrabow State Forest in Randolph County. The cooperative observer measured a total of 2.6 inches of rain, with 2 inches falling in less than an hour.

Large hail also occurred under the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 15 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED AUG 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL PUSH DOWN FROM CANADA THURSDAY INTO FRIDAY.
MOISTURE WITH CHANCE OF SHOWERS WILL PRECEDE THE HIGH.

&&

.NEAR TERM /THROUGH THURSDAY/...
LOW LEVEL CONVERGENCE FROM SOUTHEAST FLOW WILL DRIVE THE FORMATION
OF SHOWERS AND THUNDERSTORMS ALONG THE RIDGES INTO THIS EVENING.
THESE WILL DISAPPEAR WITH THE SUNS ENERGY.

WEAK WAVE WILL BE DROPPING DOWN FROM THE NORTHWEST THURSDAY
AFTERNOON SO HAVE KEPT CHANCE WITH THE FOCUS ON THE NORTH WHERE THE
VORT IS THE STRONGEST.

TEMPERATURES ON MAV LAST NIGHT WERE TOO LOW AND THAT LOOKS LIKE IT
WILL BE THE CASE AGAIN TONIGHT AS SOME MOISTURE IN THE ATMOSPHERE
WILL MEAN RADIATION CONDITIONS WILL NOT BE IDEAL.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS INDICATE UPPER LEVEL TROUGH WILL SLIDE EAST THROUGH THE
PERIOD. AS TROUGH PASSES BY ON FRIDAY...FEEL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS OUR
NORTHEASTERN COUNTIES.

SURFACE HIGH PRESSURE WILL THEN BUILD IN ON SATURDAY...RESULTING IN
DRY WEATHER LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT.

FORECASTED HIGHS FROM MORNING UPDATE STILL LOOK GOOD...SO ONLY MADE
SOME MINOR TWEAKS.  LOWS WERE TWEAKED DOWNWARD CLOSER TO LATEST
GUIDANCE NUMBERS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY FOLLOWED HPC THINKING FOR THIS PORTION OF THE FORECAST.
UPPER LOW OVER THE CENTRAL PLAINS WILL RESULT IN RISING HEIGHTS OVER
THE FORECAST AREA.  AT THE SURFACE...SOUTHERLY/SOUTHEASTERLY WINDS
WILL RESULT IN INCREASING LOW-LEVEL MOISTURE AND INCREASING
INSTABILITY...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.

MAY BE A FEW STORMS IN THE MOUNTAINS SUNDAY AFTERNOON WITH
SCATTERED THUNDERSTORMS ABOUT ANYWHERE THE REMAINDER OF THE
PERIOD...MAINLY DURING THE AFTERNOON/EVENING HOURS.

FELY HPC HIGH TEMP GUIDANCE WAS A LITTLE ON THE WARM SIDE...SO
TWEAKED DOWNWARD.  LOW TEMPS LOOKED REASONABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
CONDITIONS WILL BE VFR TIL MIDNIGHT EXCEPT FOR BRIEF MVFR IN A
SHOWER OR THUNDERSTORM ALONG THE MOUNTAINS THIS AFTERNOON AND
EVENING WHICH IS BEING CAUSED BY LOW LEVEL CONVERGENCE ALONG THE
MOUNTAINS FROM EASTERLY FLOW. THESE WILL DIE WITH SUNSET. IFR FOG
WILL BE LESS EXTENSIVE THEN LAST NIGHT FOCUSING ON NORMAL WORSE
LOCATIONS AS SOME MOISTURE IN THE ATMOSPHERE WILL MEAN THE
RADIATION CONDITIONS WILL NOT BE IDEAL.

AVIATION OUTLOOK /AFTER 12Z THURSDAY/...NO SIGNIFICANT WEATHER
EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...AAR
Hazardous weather outlook, Aug 13, 3:09 AM EST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT WED AUG 13 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
409 AM EDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 174 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
August 13, 2:15 PM EST
Where
Randolph County, 1 mi S of (Ekn)randolph Fld El
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.865, -79.850

Flash Flood, Randolph

When
August 13, 3:15 PM EST to 5:00 PM EST
Where
Randolph County, 1.93 mi NNW of Parting Spgs to 1.83 mi SSW of Adolph
Cause
Heavy Rain
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
38.646, -80.162

Roads in Kumbrabow State Forest were impassible by flooding of the headwater feeder runs into Mill Creek.

Hail, Raleigh

When
August 13, 3:18 PM EST
Where
Raleigh County, 0.86 mi WSW of Table Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
37.778, -81.065

Hail, Raleigh

When
August 13, 3:30 PM EST
Where
Raleigh County, 1.29 mi SSE of (Bkw)raleigh Co Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.764, -81.108

Hail, Raleigh

When
August 13, 3:30 PM EST
Where
Raleigh County, 0.62 mi ENE of Beaver
Measured
0.88 in hail
Reported by
County Official
Coordinates
37.752, -81.119

Hail, Raleigh

When
August 13, 3:50 PM EST
Where
Raleigh County, Beckley
Measured
0.75 in hail
Reported by
Public
Coordinates
37.780, -81.180

Hail, Raleigh

When
August 13, 3:50 PM EST
Where
Raleigh County, 0.57 mi NE of Beaver
Measured
1 in hail
Reported by
Public
Coordinates
37.757, -81.124

Hail, Raleigh

When
August 13, 4:24 PM EST
Where
Raleigh County, Surveyor
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -81.320

Flash Flood, Raleigh

When
August 13, 4:30 PM EST to 6:30 PM EST
Where
Raleigh County, 2.43 mi ENE of Grandview to 1.45 mi NW of Surveyor
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.831, -81.038

Crab Orchard Creek flooded Route 16. Little Whitestick Creek aided in causing severe street flooding in Beckley near the intersection of Route 16 and Kanawha Street. Water was 2 feet deep, flooding vehicles. Elsewhere in town, numerous basements were flooded. Airport Road was flooded by Brammer Branch.

Thunderstorm Wind, Raleigh

When
August 13, 4:47 PM EST
Where
Raleigh County, Mabscott
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.780, -81.720

Trees were blown down.

Hail, Raleigh

When
August 13, 4:56 PM EST
Where
Raleigh County, Glen Daniel
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -81.350

Hail, Wyoming

When
August 13, 5:52 PM EST
Where
Wyoming County, 0.8 mi SE of Lynco to 1.17 mi WSW of Jesse
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.692, -81.670

Penny size hail fell in Lynco and Matheny.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117191, 117189, 117193, 117197, 117231, 117204, 117211, 117207, 117181, 117224, 117218, 117233.